Consider the following very typical scenario: you are one of the growing numbers of individuals who takes an aspirin everyday on the advice of a health care provider because of its cardioprotective properties. Then, one day you sprain your ankle and you consider taking a couple of over-the-counter ibuprofen two or three times a day for a few days for its anti-inflammatory effects.
Seems harmless enough, but is it? Is it advisable to be taking aspirin and ibuprofen simultaneously?
Before answering this question, let’s first discuss the workings of “anti-inflammatory” medicines. When any body tissue is injured or muscles overstretched causing pain, the injured cells produce a chemical called prostaglandin. There are about 30 known prostaglandins that the body can produce, depending upon which body system or organ is involved. These prostaglandins act as a signal for other blood components to commence the inflammatory response that often results in pain, swelling and maybe fever. In the cardiovascular system, when the inner wall of a blood vessel is disrupted because of plaque formation, certain of these 30 prostaglandins are released, which signal a blood component called platelets to get sticky for the purpose of patching up the disrupted blood vessel wall. The sticky platelets then begin to glob up to form clots within the blood vessels. Generally considered to be not a good thing.
Aspirin is a potent anti-prostaglandin compound, which is why it works so well in cases of pain, swelling and fever. But in terms of heart health, the anti-prostaglandin effects make the above-discussed platelets less sticky, thereby less likely to promote clot formation. And this is a good thing for heart health, especially for individuals who have already had a heart attack.
Now then, what about other anti-inflammatory medications such as ibuprofen or naproxen? Although their mode of action is different from aspirin, their ability to minimize the symptoms of inflammation is similar.
So why should there be a problem for patients taking aspirin on the same days as taking any other anti-inflammatory medication? The answer is that other anti-prostaglandins and aspirin compete with each other when ingested together or too soon to each other and aspirin’s beneficial effects are actually negated.
So what is a person to do? If your health care provider has prescribed aspirin as part of your heart health regimen and you find yourself in a situation where you would like to use an additional over-the-counter anti-inflammatory agent make sure you consult your prescriber first. But a general rule of thumb would be to wait at least 30 minutes after taking the aspirin (as long as it is “baby” aspirin and as long as it is not enteric coated) and ideally eight hours before taking an ibuprofen or naproxen. With occasional use, there is likely to be minimal risk of lessening the antiplatelet effect of aspirin.
But what’s your definition of occasional? And if you could get by with using acetaminophen (better known as Tylenol) wouldn’t you rather do that?
It is the same message that is preached over and over: check with a nurse practitioner, pharmacist or physician before adding any medication, even if it is a presumably safe over-the-counter medication.
When in doubt, check it out.
Agnes Oblas is a nurse practitioner with a private practice and residence in Ahwatukee Foothills. For questions, or if there is a topic you would like her to address, call her at (602) 405-6320 or e-mail her at email@example.com. Her Web site is www.newpathshealth.com.